Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 35, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 24, 1996, 10:30 PM CDT for Gray County, Wheeler County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1996, 10:30 PM CDT (03:30 UTC)
- Expired
- May 24, 1996, 11:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Gray County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 108 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 11:00 PM CDT | Hail 0.75 | Mobeetie, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1854 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2479 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:35 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 24, 8:35 PM CDT, 1 hour 55 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 830 PM CDT FRI MAY 24 1996 BUSY...BUSY...BUSY SO WILL KEEP IT SHORT. NEW TORNADO WATCH COMING OUT TO EXTEND SOUTHEAST ONE HALF FA UNTIL 08Z. TRW FIRING S OF AMA ALONG DRYLINE BECOMING BETTER ORGANIZED. WDLY SCT CONVECTION ALSO FIRING IN WARM SECTOR ACRS SE TX PANHANDLE IN DEEPER MOISTURE. 88D LOOP SHOWS CDFNT NEARLY ON TOP OF AMA...WITH LLJ DEVELOPING...EXPECT ACTIVITY TO CONTINUE INTO SATURDAY MORNING TO N OF CDFNT. WILL TWEAK SECOND PERIOD WINDS AS EXPECT CDFNT TO MAKE MORE SWRD PROGRESS TONIGHT AND RETURN SLOWLY ON SAT. WILL HAVE TO KEEP WATCH FOR MORE TRAINING ECHOES N OF FNTL BOUNDARY THIS EVENING. CONVECTION HAS MOVED E OF EARLIER 6 INCH ESTIMATED AREA OVER NE TX PNHDL. .AMA... TX...NONE. OK...NONE. COBB
In the hours before
Local storm report, May 24, 5:44 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT FRI MAY 24 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0252 PM NEAR MARINA TX 0.75 INCH HAIL
05/24/96 HUTCHINSON REPORTED BY EOC
0256 PM 1 N DUMAS TX 0.75 INCH HAIL
05/24/96 MOORE REPORTED BY KFDA
0250 PM 1 SE CLAUDE TX 0.75 INCH HAIL
05/24/96 ARMSTRONG REPORTED BY ARES
0250 PM STINNETT TX 1.00 INCH HAIL
05/24/96 HUTCHINSON NICKEL TO QUARTER SIZE HAIL
REPORTED BY ARES
0255 PM 2 S DUMAS TX 0.88 INCH HAIL
05/24/96 MOORE REPORTED BY ARES
0319 PM 9 E SPEARMAN TX 1.75 INCH HAIL
05/24/96 OCHILTREE REPORTED BY HANSFORD S.O.
ON HIGHWAY 759
0328 PM 6 W SPEARMAN TX 1.75 INCH HAIL
05/24/96 HANSFORD REPORTED BY S.O.
0328 PM 15 S FARNSWORTH TX 1.75 INCH HAIL
05/24/96 OCHILTREE REPORTED BY S.O.
0322 PM 15 S PERRYTON TX 1.75 INCH HAIL
05/24/96 OCHILTREE REPORTED ON FM 759 BY S.O.
0346 PM 1 SW FARNSWORTH TX 1.00 INCH HAIL
05/24/96 OCHILTREE REPORTED BY STORM CHASER
0356 PM NORTHEAST PART OF CO. TX TORNADO
05/24/96 HUTCHINSON REPORTED BY KAMR ON RANCH
ROAD 281
0400 PM 4 SSE HARTLEY TX 1.75 INCH HAIL
05/24/96 HARTLEY REPORTED BY CO-OP OBSERVER
0250 PM 5 W STINNETT TX 1.00 INCH HAIL
05/24/96 HUTCHINSON NICKEL TO QUARTER SIZE HAIL
0255 PM 2 S DUMAS TX 0.88 INCH HAIL
05/24/96 MOORE NICKEL SIZE HAIL
0427 PM WHITE DEER TX 1.75 INCH HAIL
05/24/96 CARSON REPORTED BY ARES
0442 PM 21 S PERRYTON TX TORNADO
05/24/96 OCHILTREE REPORTED BY S.O. ON HIGHWAY
281
0445 PM SKELLYTOWN TX 1.00 INCH HAIL
05/24/96 CARSON REPORTED BY HUTCHINSON EOC
0445 PM WHITE DEER TX 1.00 INCH HAIL
05/24/96 CARSON REPORTED BY OFF-DUTY NWS
FORECASTERS `Local storm report, May 24, 6:50 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT FRI MAY 24 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
515 PM 5 W PAMPA TX 0.75 INCH HAIL
05/24/96 CARSON REPORTED BY RADIO ANNOUNCER
523 PM 5 S BEAVER OK WIND DAMAGE 18 WHEELER BLOWN
05/24/96 BEAVER OVER. REPORTED BY BEAVER SO.
533 PM 1 1/2 W SKELLYTOWN TX TORNADO REPORTED BY
05/24/96 HUTCHINSON HUTCHINSON COUNTY SO.
533 PM 1 N SKELLYTOWN TX TORNADO REPORTED BY ARES
05/24/96 HUTCHINSON STORM SPOTTER
540 PM 1 NW SKELLYTOWN TX SMALL TORNADO REPORTED BY
05/24/96 HUTCHINSON ARES SPOTTER
600 PM PERRYTON TX FENCES BLOWN DOWN, SHINGLES
05/24/96 OCHILTREEE BLOWN OFF ROOFS REPORTED
BY PERRYTON SO.Special weather statement, May 24, 7:06 PM CDT, 3 hours 24 minutes before
TXZ011>014-016>019-250115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 708 PM CDT FRI MAY 24 1996 ...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 428 FOR THE SOUTHERN ONE-THIRD OF THE TEXAS PANHANDLE. THIS WATCH EXTENDS TORNADO WATCH NUMBER 424 ISSUED EARLIER...AND INCLUDES THE COUNTIES OF DEAF SMITH...OLDHAM...ARMSTRONG... CARSON...POTTER...RANDALL...DONLEY...AND GRAY. THE TORNADO WATCH NUMBER 424 CONTINUES IN EFFECT UNTIL 9 PM FOR NEARLY ALL OF THE REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES. THE ONLY COUNTIES NOT INCLUDED IN THESE WATCHES ARE CIMARRON COUNTY OKLAHOMA AND COLLINGSWORTH COUNTY TE^XAS. COBB
Special weather statement, May 24, 7:28 PM CDT, 3 hours 2 minutes before
TXZ003-004-008-009-250330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 729 PM CDT FRI MAY 24 1996 ...TORRENTIAL DOWNPOURS RESULTING IN SOME ROAD FLOODING... AMARILLO DOPPLER RADAR ESTIMATES A LARGE AREA OF 3 TO 6 INCHES OF RAINFALL ACROSS MAINLY THE SOUTHERN TWO-THIRDS OF OCHILTREE COUNTY...EASTERN HUTCHINSON COUNTY...AND EXTREME WESTERN ROBERTS COUNTY IN THE NORTHEAST TEXAS PANHANDLE. ALTHOUGH THESE ARE MUCH NEEDED RAIN AMOUNTS...THERE ARE REPORTS OF FLOODED ROADS ACROSS RURAL AREAS OF HUTCHINSON COUNTY NORTH AND EAST OF STINNETT. MOTORISTS THIS EVENING SHOULD BE ALERT TO THE POSSIBILITY OF FLOODED ROADWAYS IN THIS AREA. AFTER SUNSET...BE ALERT FOR PONDING OF WATER AND DEBRIS LEFT BY RECEDING WATER. ELSEWHERE...RAINFALL AMOUNTS GENERALLY IN THE 1 TO 3 INCH RANGE ARE ESTIMATED BY DOPPLER RADAR ALONG HIGHWAY 15 BETWEEN SPEARMAN AND PERRYTON AND HIGHWAY 70 FROM PERRYTON TO PAMPA. MOTORISTS IN THIS AREA SHOULD ALSO BE ON THE LOOK OUT FOR STANDING WATER ON ROADWAYS. REMEMBER...NEVER ATTEMPT TO DRIVE THROUGH WATER COVERING THE ROADWAY. REDUCE SPEEDS IN HEAVY DOWNPOURS AND INCREASE FOLLOWING DISTANCES. COBB
Local storm report, May 24, 9:11 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TEXAS
912 PM CST FRI MAY 24 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 15 SE BORGER TX 1.75 INCH HAIL
05/24/96 HUTCHINSON ALONG HIGHWAY 152 JUST
NORTH OF THE
HUTCHINSON/CARSON COUNTY
LINE REPORTED BY ARES
STORM SPOTTERS
0625 PM FOLLETT TX .88 INCH HAIL
05/24/96 LIPSCOMB REPORTED BY COOP OBSERVER
0632 PM 2 E SKELLYTOWN TX 1.75 INCH HAIL
05/24/96 CARSON REPORTED BY ARES STORM
SPOTTERS
0658 PM 1 W PAMPA TX .88 INCH HAIL
05/24/96 GRAY REPORTED BY ARES STORM
SPOTTERS
0701 PM 2 W PAMPA TX 1 INCH HAIL REPORTED
05/24/96 GRAY BY ARES STORM SPOTTERS
0713 PM BORGER TX MINOR STREET FLODDING IN
05/24/96 HUTCHINSON RURAL AREAS REPORTED BY
HUTCHINSON COUNTY EOCThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:02 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 58 min |
| May 24, 7:11 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 64 min |
| May 24, 7:58 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 62 min |
| May 24, 8:05 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill | 55 min |
| May 24, 8:22 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 68 min |
| May 24, 8:44 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Randall | 61 min |
| May 24, 8:57 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 33 min |
| May 24, 9:38 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 67 min |
| May 24, 9:45 PM CDT | Tornado Warning | AMA | Randall | 45 min |
| May 24, 10:18 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Roberts | 57 min |
| May 24, 11:30 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 30 min |
| May 25, 4:55 PM CDT | Tornado Warning | AMA | Deaf Smith | 65 min |
| May 25, 5:13 PM CDT | Tornado Warning | AMA | Dallam | 62 min |
| May 25, 5:55 PM CDT | Tornado Warning | AMA | Deaf Smith, Oldham | 65 min |
| May 25, 6:14 PM CDT | Tornado Warning | AMA | Dallam | 61 min |
| May 25, 6:59 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 61 min |
| May 25, 12:35 AM CDT | Severe Thunderstorm Warning | AMA | Texas | 40 min |
| May 25, 1:30 AM CDT | Severe Thunderstorm Warning | AMA | Texas | 60 min |
| May 25, 2:35 AM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 55 min |
| May 25, 2:47 AM CDT | Flash Flood Warning | AMA | Texas | 118 min |
| May 25, 6:13 PM CDT | Tornado Warning | AMA | Cimarron | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.